Wisconsin, 2015

Damaging Winds in Wisconsin, July 18, 2015

July 18, 2015 · NWS ARX · 9 events in 7 counties and zones

A line of severe thunderstorms moved across western Wisconsin during the early morning hours of July 18th. The storms primarily produced damaging winds from Buffalo County into portions of Jackson and Monroe Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across western Wisconsin during the early morning hours of July 18th. The storms primarily produced damaging winds from Buffalo County into portions of Jackson and Monroe Counties. A tree was blown down onto a car in the town of Buffalo (Buffalo County) and the power was knocked out in Eleva (Trempealeau County), Black River Falls (Jackson County) and Sparta (Monroe County). Additional thunderstorms developed during the late morning of the 18th that produced a funnel cloud near Platteville (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 10:42 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 10:42 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 PM CDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM CDT FRI JUL 17 2015

MAIN CONCERN FOR TONIGHT THROUGH SATURDAY WILL BE THE SEVERE
THUNDERSTORM POTENTIAL LATER TONIGHT THROUGH SATURDAY
AFTERNOON. FOR TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED
TO DEVELOP ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA THEN
ROLL ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA OVERNIGHT. THE
STORMS SHOULD ARRIVE ACROSS SOUTHEAST MINNESOTA AROUND 04Z TO 06Z
AND ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN BETWEEN 06Z AND
08Z. MODEL 0-6KM SHEAR VALUES OF 30 TO 45 KNOTS NOTED...EXCEPT WRF
MODEL WHICH HAS 45 TO 55 KNOTS OVER SOUTHEAST MINNESOTA. PRIMARY
THREAT WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL. MID LEVEL
LAPSE RATES AROUND 7 C/KM WOULD SUPPORT SOME LARGE HAIL DESPITE
WET BULBS OF TWELVE TO THIRTEEN THOUSAND FEET.

MORNING CONVECTION SHOULD WANE OR END BY MID TO LATE MORNING. MAIN
QUESTION IS HOW MUCH CONVECTION WILL REFORM SATURDAY AFTERNOON
INTO SATURDAY EVENING. SOME OF THE MODELS ARE VERY QUIET WITH
LITTLE IN THE WAY OF ACTIVITY. HOWEVER...MODIFIED LA CROSSE
SOUNDING INDICATED LITTLE CIN AND CAPES AROUND 3500 J/KG. DO
EXPECT SCATTERED CONVECTION TO BREAK OUT ALONG THE FRONT. ALSO...
AFTERNOON HEAT INDICIES WILL APPROACH 100 SOUTH OF HIGHWAY 90.

.LONG TERM...(SATURDAY NIGHT NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM CDT FRI JUL 17 2015

ONGOING CONVECTION SATURDAY EVENING WILL BE PRESENT EARLY ACROSS
WESTERN WISCONSIN AND NORTHEAST IOWA. ANY ACTIVITY SHOULD END
BY MIDNIGHT AS FRONT CONTINUES TO PUSH SOUTH. NEXT SYSTEM WILL
AFFECT THE AREA MONDAY NIGHT INTO TUESDAY MORNING. A MUCH MORE
POTENT SYSTEM IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY NIGHT.
WILL NEED TO WATCH THIS SYSTEM IN THE COMING DAYS FOR THE SEVERE
POTENTIAL. TEMPERATURES SHOULD BE CLOSE TO NORMAL EARLY IN THE
WEEK...TRENDING A TAD BIT BELOW NORMAL BY THE MIDDLE OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1142 PM CDT FRI JUL 17 2015

RADAR SHOWING A LINE OF STRONG TO SEVERE STORMS BEARING DOWN ON
KRST/KLSE TAF SITES. EXPECTING THIS LINE TO MOVE THROUGH KRST
AROUND 07Z TIME FRAME AND KLSE IN THE 08-09Z TIME FRAME. PUT IN
TEMPO TS WINDS OF 29030G45KT...BUT COULD GUST HIGHER IF THESE
STORMS MAINTAIN CURRENT INTENSITY. EXPECT DRASTIC TEMPO REDUCTIONS
IN VSBY/CIGS IN THE STORMS AS WELL. A BIT OF A BREAK IN THE
ACTION IN THE MORNING...BUT THEN WILL HAVE TO CONTEND WITH A COLD
FRONT MOVING THROUGH BY EARLY AFTERNOON. MODELS OFFERING DIFFERING
OPINIONS ON CONVECTION ALONG THE FRONT...WITH A COUPLE NOT DOING
ANYTHING. FOR NOW...HAVE INCLUDED A VCTS AT KRST AFTER 17Z AND
KLSE AFTER 19Z. LOOK LIKE COLD FRONT AND CONVECTION SHOULD BE
CLEAR OF THE AREA BY EARLY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...ECKBERG
LONG TERM...ECKBERG
AVIATION...DAS
Hazardous weather outlook, Jul 17, 10:20 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT FRI JUL 17 2015

WIZ043-044-181200-
JUNEAU-ADAMS-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE STORMS COULD IMPACT THE AREA BETWEEN 3
AM AND 6 AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAIN
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 6 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ079-086>088-094-095-WIZ032-181200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SEVERE STORMS COULD IMPACT THE AREA BETWEEN 1 AM AND 3
AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED BETWEEN 1 AM AND 3 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ096-WIZ017-029-033-034-041-042-053>055-061-181200-
ALLAMAKEE-CLAYTON-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-VERNON-CRAWFORD-RICHLAND-GRANT-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS COULD IMPACT THE AREA BETWEEN 2 AM
AND 4 AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAINFALL
ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 AM AND 4 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jul 17, 11:45 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT SAT JUL 18 2015

MNZ079-086-087-WIZ032-180745-
DODGE-WABASHA-OLMSTED-BUFFALO-
1245 AM CDT SAT JUL 18 2015

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WABASHA...
DODGE...OLMSTED AND NORTHWESTERN BUFFALO COUNTIES BETWEEN 1 AND 245
AM...

AT 1241 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM MINNEAPOLIS TO MANKATO...AND MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 TO 70 MPH ARE POSSIBLE WITH THESE STRONG TO SEVERE
THUNDERSTORMS. THESE WIND GUSTS COULD RESULT IN DAMAGE. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCATIONS THAT COULD BE IMPACTED BY 2 AM INCLUDE...
ROCHESTER...DODGE CENTER...WABASHA...MANTORVILLE...ALMA...KASSON...
BYRON...PLAINVIEW...EYOTA...ORONOCO...MAZEPPA...DOVER...CLAREMONT...
KELLOGG...MARION AND DOUGLAS

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9174 4419 9196 4419 9208 4394 9210
      4396 9305
TIME...MOT...LOC 0541Z 269DEG 37KT 4494 9324 4406 9373

AJ
Special weather statement, Jul 18, 12:36 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
136 AM CDT SAT JUL 18 2015

MNZ088-WIZ033-180800-
WINONA-TREMPEALEAU-
136 AM CDT SAT JUL 18 2015

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WINONA AND
TREMPEALEAU COUNTIES BY 3 AM...

AT 134 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR MAIDEN ROCK TO NEAR HAYFIELD...AND MOVING EAST
AT 45 MPH.

WIND GUSTS OF 45 TO 70 MPH ARE POSSIBLE WITH THESE STRONG TO SEVERE
THUNDERSTORMS. THESE WIND GUSTS COULD RESULT IN DAMAGE. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WINONA...ARCADIA...WHITEHALL...GOODVIEW...ST. CHARLES...OSSEO...
LEWISTON...TREMPEALEAU...GALESVILLE...BLAIR...INDEPENDENCE...STRUM...
FOUNTAIN CITY...STOCKTON...ALTURA...DAKOTA...DODGE AND ELEVA.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4419 9208 4419 9186 4403 9156 4410 9154
      4417 9161 4421 9160 4425 9153 4459 9153
      4459 9117 4415 9115 4405 9122 4407 9127
      4404 9133 4402 9134 4399 9132 4398 9142
      4385 9130 4386 9208
TIME...MOT...LOC 0634Z 269DEG 41KT 4480 9219 4394 9293

AJ
Local storm report, Jul 18, 1:12 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 AM CDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     ORONOCO                 44.16N 92.54W
07/18/2015  M52 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

WETENKAMP
Special weather statement, Jul 18, 1:14 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 AM CDT SAT JUL 18 2015

IAZ008-009-MNZ087-094-095-180815-
MITCHELL-HOWARD-MOWER-FILLMORE-OLMSTED-
214 AM CDT SAT JUL 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...
MITCHELL...MOWER...AND FILLMORE COUNTIES...

AT 213 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NORTH OF GRAND MEADOW TO NEAR NORTHWOOD...AND MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AUSTIN...OSAGE...RAMSEY...STEWARTVILLE...CHATFIELD...SPRING VALLEY...
GRAND MEADOW...ST. ANSGAR...LE ROY...ADAMS...RICEVILLE...
BROWNSDALE...LYLE...STACYVILLE...WYKOFF...FOUNTAIN...ROSE CREEK...
FILLMORE...LANSING AND WASHINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
SOUTHEASTERN MINNESOTA.

LAT...LON 4385 9304 4384 9206 4321 9257 4321 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0713Z 283DEG 26KT 4379 9262 4346 9333

MW

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 18, 1:17 AM CST
Where
Buffalo County, 1.21 mi SW of Buffalo City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.220, -91.870

Trees were blown down in the town of Buffalo. A vehicle was damaged when one of the trees fell onto it.

Thunderstorm Wind, Trempealeau

When
July 18, 1:24 AM CST
Where
Trempealeau County, Eleva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.580, -91.470

Trees were blown down, taking out the power, in Eleva.

Thunderstorm Wind, Buffalo

When
July 18, 1:29 AM CST
Where
Buffalo County, 1.21 mi SE of Fountain City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.120, -91.700

Trees were blown down in Fountain City.

Thunderstorm Wind, Trempealeau

When
July 18, 1:39 AM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.250, -91.490

Trees were blown down in Arcadia.

Thunderstorm Wind, Clark

When
July 18, 1:58 AM CST
Where
Clark County, 0.69 mi S of Thorp
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
44.960, -90.800

A power pole was blown down in Thorp.

Thunderstorm Wind, La Crosse

When
July 18, 2:05 AM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.890, -91.220

An estimated 60 mph wind gust occurred in Onalaska.

Thunderstorm Wind, Jackson

When
July 18, 2:11 AM CST
Where
Jackson County, 1.4 mi NNW of Pleasant View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.288, -90.842

Trees were blown down across the southbound lane of U.S. Highway 12/State Highway 27 on the south side of Black River Falls. The winds also took down a powerline in the same area.

Thunderstorm Wind, Monroe

When
July 18, 2:29 AM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.940, -90.810

A tree was blown down onto a powerline in Sparta.

Funnel Cloud, Grant

When
July 18, 11:58 AM CST
Where
Grant County, 3.12 mi WNW of Platteville
Reported by
Trained Spotter
Coordinates
42.740, -90.540

A funnel cloud was sighted near Platteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590567, 590570, 590569, 590571, 590573, 590572, 590577, 590574, 590594.